Bizzard's Hackshop
Always under construction!

The first thing related to todays workshop I heard was that Mahesh is having fever and he won’t be coming and his session will be handled by Shyam. We really missed you Mahesh…

During the starting, there were a few problems with registration of students from ECE, EEE and AEI, as the HOD’s allowed a maximum of 5 per class to participate, but there were more than 15 from some classes willing to participate. And because of that, the participation was more than what we hoped and we had to go in search for more chairs.

Writing down the registration details was another problem. Writing down the name and roll number is not at all convenient(Its from my experience), especially after the students enter the auditorium. So, for next time, its better to find an alternative way for recording attendance, may be it could be computerized(hmm…. Another topic for time pass programming).

Anyway, a few of us including me, lost the first two sessions due to the rush and confusion. So, no comments about the first two sessions. In the introduction, the only thing I heard was “GNU is not UNIX”, not once, but more than thrice. Can someone tell me what was going on there?

Among the other 3 sessions, Hiran’s was the best(According to me). The tool, Inkscape attracted many and some were asking us for Inkscape software CD’s. We somehow managed to convince them that it is included in the Debian and Ubuntu DVD’s and made them buy those. Also, it was new to me that Inkscape could generate XML codes, which will be much helpful during web designing. So, now onwards, I am going to spend some time on it…

The unconference session was also interesting by the participation of students, even though the number reduced to 1/4th of those present during the starting. Everyone really enjoyed the videos shown, especially the animation movie made with blender.

Among the distros for sale, Debain Lenny recorded the most sale and there was hardly a CD of it left after the workshop. The cost was RS 20 per CD and RS 40 per DVD. I wonder why students brought it for that price; even though its available in the digital library.

A few students asked me how to change the interface to Malayalam. I think it was not explained during the workshop. So, here is how to do it in Debian.

1) Downloaad a Malayalam Unicode font. Its available in the SMC wiki.
2) Copy the font to /usr/share/fonts/truetype/. Suppose you downloaded “Meera_04.ttf” and you have it in your desktop, use the command “cp /Desktop/Meera_04.ttf /usr/share/fonts/truetype/
3) Now, you have to change the permissions of the font file. For that, use the command “chmod a+rwx /usr/share/fonts/truetype/Meera_04.ttf
4) Take Root Terminal and type: “dpkg-reconfigure locales“. You will get a screen as below:

5) In it, select “ml_IN UTF-8“, using arrow keys and by pressing space, so that a “*” appears on its side. Then press OK. Use ‘Tab’ key to navigate. You will get a screen like this now:

6) Select “ml_IN” and press OK. The locales will be generated.
7) Now restart your system. All the menu’s will be in Malayalam after restart. It can be changed back to English by selecting the Language option in the Login Screen.

Today, I also got a few new distros including Fedora.

No Comments |

Tomorrow, there is a full day workshop on “Introduction on GNU”. The IT department has been suspended. Though we tried, CSE department was not suspended, but allowed duty leave for all who wished to participate. The program is conducted by IT department along with MES-FSF chapter.

Here is the final draft for the workshop.

**Topic** **Speaker** **Duration** **TimeLine**
Inauguration 30 mins 9:30-10:00
Various dimensions of Freedom Madhu Sir 30 mins 10:15-10:45
Introduction to GNU operating system Mahesh M 45 mins 10:45-11:30
Introduction to Designing Graphics in GNU Hiran 45 mins 11:30-12:30
Importance of Freedom in Scientific Domain Jinesh 45 mins 1:30-2:15
GNU Build Tools Raghesh Sir 30 mins 2:15-3:00
Unconference – GNU in college General Discussion 60 mins 3:00-4:00
Hackerdom Unni 30 mins 4:00-4:30
No Comments |

Today, there was a discussion about the topics for the Free Software workshop in the #mes-fsf IRC channel at Shyam, Priyan, Shehin, Vibin Das, Sachin and Krishnaraj were present there. We decided to conduct the workshop on 11th December, Tuesday and planned for a meeting on 3rd December, Monday to have a final discussion about the topics. Currently, there are 13 members to present the topics and about 10 topics, out of which most are related to electronics side. Anyway, with the workshop, we hope we will have a voice to ask for a GNU lab at MES.

No Comments |